Health warning issued to Canadians who vape

Vaping, danger
iStock-nemke

A public health warning has been issued to Canadians that use vaping products due to a link with pulmonary illnesses.

Health Canada is advising Canadians who use vaping products to monitor themselves for symptoms of pulmonary illness (e.g., cough, shortness of breath, chest pain) and to seek medical attention if they have concerns about their health.

This caution comes in the wake of the recent cases of acute pulmonary illnesses and one death reportedly linked to the use of vaping products in the United States. A second death is under investigation for potential links to vaping.

The United States Food and Drug Administration (US FDA) and the Centers for Disease Control and Prevention (US CDC) released a statement August 30 on their ongoing investigation into the cause of the illnesses. The same day, the US CDC issued an official health advisory. The source of the illnesses is unclear at this time. Many patients have reported vaping tetrahydrocannabinol (THC) and/or nicotine-containing products.

To date, the Government of Canada has not seen any evidence of similar pulmonary illnesses occurring in Canada. Health Canada and the Public Health Agency of Canada are in close contact with the US FDA and the US CDC to better understand their investigation into the cause of the illnesses.

The Public Health Agency of Canada has alerted provincial and territorial public health officials and asked them to report possible incidents of pulmonary illness associated with vaping in their jurisdictions. The Government of Canada is monitoring all available data sources for indications of similar issues in Canada, and will take action, as appropriate, to protect the health and safety of Canadians.

Vaping is not without risk, and the potential long-term effects of vaping remain unknown. Non-smokers, people who are pregnant and young people should not vape.

Canadians are reminded that the purchase of vaping products outside the legal market may create additional risk as these products are unregulated and potentially unsafe, and thereby pose a risk to health and safety.

Health care professionals are reminded to always ask patients, as part of their general history, whether they use drugs from any source, whether legal or illegal. When patients present with respiratory symptoms, especially if the cause is unclear, health care professionals should ask about the use of electronic cigarette (e-cigarette) products—such as devices, liquids, refill pods and/or cartridges—for vaping.

Laboratory Supplies Directory - Now Live

LEAVE A REPLY

Please enter your comment!
Please enter your name here